Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 249, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 15, 2017, 6:26 PM CDT for Dawson County, Phelps County, Nebraska. It was in force for 19 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2017, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 15, 2017, 6:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 6:38 PM CDT | HAIL 0.5 | Overton, NE | ALSO ESTIMATED 50 MPH WIND GUST. |
| Sep 15, 6:40 PM CDT | TSTM WND GST 60 | Overton, NE | ESTIMATED 60 TO 70 MPH WIND GUSTS RELAYED BY TRAINED SPOTTER. ALSO HAD DIME-SIZE HAIL. |
| Sep 15, 6:42 PM CDT | TSTM WND GST 47 | 3 E Overton, NE | MEASURED ON DAVIS WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -561 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS53 KGID 152326
SVRGID
NEC047-137-152345-
/O.NEW.KGID.SV.W.0249.170915T2326Z-170915T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
626 PM CDT FRI SEP 15 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Phelps County in south central Nebraska...
Southeastern Dawson County in south central Nebraska...
* Until 645 PM CDT
* At 625 PM CDT, a severe thunderstorm was located near Overton, or
11 miles southeast of Lexington, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Overton.
This includes Interstate 80 between mile markers 244 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4089 9959 4089 9943 4072 9943 4058 9953
4062 9964 4068 9964
TIME...MOT...LOC 2325Z 201DEG 24KT 4068 9957
HAIL...1.00IN
WIND...60MPH
$$
Rossi1 follow-up statement
198
WWUS53 KGID 152338
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
638 PM CDT FRI SEP 15 2017
NEC137-152347-
/O.CAN.KGID.SV.W.0249.000000T0000Z-170915T2345Z/
Phelps NE-
638 PM CDT FRI SEP 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHELPS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4089 9959 4089 9943 4072 9943 4068 9946
4068 9959 4069 9962 4069 9964
TIME...MOT...LOC 2337Z 201DEG 24KT 4076 9953
$$
NEC047-152345-
/O.CON.KGID.SV.W.0249.000000T0000Z-170915T2345Z/
Dawson NE-
638 PM CDT FRI SEP 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN DAWSON COUNTY...
At 637 PM CDT, a severe thunderstorm was located over Overton, or 11
miles east of Lexington, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Overton.
This includes Interstate 80 between mile markers 244 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4089 9959 4089 9943 4072 9943 4068 9946
4068 9959 4069 9962 4069 9964
TIME...MOT...LOC 2337Z 201DEG 24KT 4076 9953
HAIL...1.00IN
WIND...60MPH
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:55 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 15, 2:55 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Hastings NE 255 PM CDT Fri Sep 15 2017 .SHORT TERM...(This evening through Saturday) Issued at 255 PM CDT Fri Sep 15 2017 The cold front is currently sitting off to the northwest of the forecast area. Ahead of the front southerly winds are strong with sustained speeds between 20 and 30 mph with gusts between 30 and 40 mph. Scattered showers have been around the area through much of the day, but most areas did not see much in the way of accumulation. Temperatures are in the 80s to 90s across the area and highs in the 90s, some mid to upper 90s are expected. Tonight: The main forecast concern tonight is if/when/where thunderstorms may develop this evening before the front begins to move through during the overnight hours. The higher resolution guidance indicates the potential for thunderstorm development along the moisture gradient in south central Nebraska/north central Kansas around 6-7pm tonight. Confidence is not overly high with how this will evolve, with the best convergence along the front, not along this moisture gradient. But cannot rule it out and have included precipitation chances through the evening across much of the area. Later expect the best chances for thunderstorms to over central and portions of south central Nebraska...mainly areas north of Interstate 80. Some of these thunderstorms may be strong to severe. The front will begin to push southeast during the late evening/early morning hours tonight. Saturday: The cold front is expected to bisect the forecast area during the day tomorrow before it fully pushes southeast of the forecast area during the afternoon hours. Low stratus is expected to be present behind the front for a majority of Nebraska and with the combination of cooler air and clouds, highs tomorrow will be cooler. Currently have highs in the 70s across much of the area, but if clouds stick around longer, temps could be stunted even further. Ahead of the front highs will be warm...into the 80s and then falling as the front moves through. The best chances for precipitation tomorrow will be along and east of the front into eastern Nebraska and Kansas, but areas east of Highway 281 will have at least a small chance during the afternoon. .LONG TERM...(Sunday through Friday) Issued at 255 PM CDT Fri Sep 15 2017 Sunday - Monday: Surface high pressure will move across northern Nebraska Sunday morning. The front is expected to lift back to the north during the afternoon and overnight hours. The best chances for precipitation throughout the forecast look to be Sunday night into Monday as an upper disturbance approaches with the frontal boundary in the area. By Monday late morning/early afternoon the disturbance will push to the east of the area and it should clear out. Highs on Sunday will be nearer to normal in the 70s while the southerly warm advection on Monday will help temps increase into the upper 70s and 80s. Tuesday - Friday: Tuesday and Wednesday are expected to be dry with another frontal boundary moving through the area early Wednesday being pushed by a strong upper disturbance moving north of the area. This frontal passage is expected to be dry. With southwesterly flow persisting, surface high pressure again quickly moves off to the east-northeast Thursday and southerly flow returns. There are some small chances for preciptiation, but confidence in any one period is low. Highs will be the warmest on Tuesday, with highs in the mid to upper 80s before decreasing through the remainder of the week into the low 80s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1240 PM CDT Fri Sep 15 2017 The main aviation forecast concerns include Thunderstorm potential, low level winds shear, Breezy winds today and MVFR to IFR ceilings tomorrow. A cold front is sitting off to the northwest of the area this afternoon. This front is expected to move southeast into the area during the late evening and overnight hours. This afternoon southerly winds are quite breezy due to a strong pressure gradient with sustained speeds just over 20 kts and gusts to near or exceeding 30 kts. Tonight there is a chance for thunderstorms to fire along or just ahead of the front, but the best chances and the area with the highest confidence is north of the terminals thus have left a thunderstorm mention out of the TAFs at this time. However, with any shift south or initial development further south, both terminals could be impacted this evening between 23z- 6z. Will need to watch and amend if necessary. With the front in place, low level wind shear will again be a concern during the overnight hours at both terminals. As the front moves through overnight into the day tomorrow. Winds will shift to the north and low ceilings will move in during the morning hours. Currently think ceilings could be IFR to MVFR around 1000-2500ft. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, Sep 15, 3:53 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 353 PM CDT Fri Sep 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 162100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 353 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this evening and overnight as a frontal boundary moves through the region. The best chances for strong to severe storms will be in south central Nebraska. These storms could produce hail to quarter size and winds to 60 mph. Strong winds and low relative humidity values are causing near critical fire weather conditions across Gosper and Furnas counties in Nebraska and Phillips county in Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms along the frontal boundary Saturday across eastern portions of the area...mainly east of Highway 81. Some of these storms could be strong with small hail and winds. Otherwise, there are thunderstorm chances throughout the extended forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Special weather statement, Sep 15, 5:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
515 PM CDT FRI SEP 15 2017
NEZ072-073-082-083-152245-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
515 PM CDT FRI SEP 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...EASTERN GOSPER...
NORTHEASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 545 PM
CDT...
At 515 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Loomis to 9 miles
north of Edison. Movement was northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holdrege, Arapahoe, Oxford, Bertrand, Loomis, Edison, Atlanta and
Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4036 9992 4070 9976 4068 9959 4066 9920
4019 9961 4018 9997
TIME...MOT...LOC 2215Z 220DEG 37KT 4051 9955 4041 9977
RossiSpecial weather statement, Sep 15, 5:40 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
540 PM CDT FRI SEP 15 2017
NEZ046-060-061-152315-
Buffalo NE-Dawson NE-Sherman NE-
540 PM CDT FRI SEP 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUFFALO...SOUTHWESTERN
SHERMAN AND EASTERN DAWSON COUNTIES UNTIL 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Odessa. Movement was north
at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Elm Creek, Overton, Odessa, Pleasanton, Litchfield, Amherst, Sumner,
Riverdale, Miller and Hazard.
This includes Interstate 80 between mile markers 241 and 267.
LAT...LON 4105 9953 4105 9921 4118 9920 4114 9888
4066 9919 4070 9969
TIME...MOT...LOC 2239Z 202DEG 33KT 4070 9949 4071 9931
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 5:15 PM CDT | Special Weather Statement | GID | Furnas, Gosper, Phelps | 30 min |
| Sep 15, 5:40 PM CDT | Special Weather Statement | GID | Buffalo | 35 min |
| Sep 15, 6:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 46 min |
| Sep 15, 6:54 PM CDT | Special Weather Statement | GID | Sherman | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.